Alert archive / Alabama / Special Weather Statements in 2022

Special Weather Statement, NWS Mobile, AL

August 30, 2022Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 30, 2022, 5:44 PM CDT for Mobile County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2022, 5:44 PM CDT (22:44 UTC)
Expired
Aug 30, 2022, 6:30 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Hail
0.50 in
Wind
40

County Mobile County, AL

The radar

The Mobile radar (KMOB), 39 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2120 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WWUS84 KMOB 302244
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
544 PM CDT Tue Aug 30 2022
 
ALZ265-302330-
Mobile Coastal AL-
544 PM CDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of southwestern Mobile
County through 630 PM CDT...

At 544 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles southwest of Coden, or 6 miles southwest
of Bayou La Batre, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Grand Bay, Bayou La Batre and Coden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3024 8824 3025 8818 3032 8823 3032 8820
      3036 8819 3037 8824 3032 8826 3038 8824
      3039 8839 3047 8840 3052 8821 3025 8812
      3023 8831
TIME...MOT...LOC 2244Z 343DEG 22KT 3034 8833 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 30, 3:54 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 30, 3:54 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
354 PM CDT Tue Aug 30 2022

.NEAR TERM UPDATE /Now Through Wednesday/...The tail end of a shortwave
dropping southeast across MS/AL this afternoon will maintain some
convection into the evening across portions of our forecast area,
primarily over the interior northwestern zones. The convective
activity associated with this feature is a little more widespread in
coverage across the region late this afternoon than the CAM's are
suggesting, so will likely see some of the activity continue into
the early evening hours before dissipating. Do still expect that at
some point this evening, instability will decrease to the point that
most convection will dissipate for the overnight hours. These storms
are moving into an area (which includes our northwestern zones)
where MLCAPE values are currently in the 1500-2000 J/KG range and
PWATS are ranging from 1.8 to 2.0 inches. So, while weak wind shear
should somewhat limit organized convection, some pulse storms will
be possible this afternoon into the early evening hours. Water
loading may result in some of the storms producing brief, strong
downdrafts that could result in strong gusty winds at the surface.
Some wind gusts of 40 (or even 50) mph could be possible in
association with the stronger storms into the early evening hours.
Overnight, storms will generally dissipate, although a few lingering
cells could hang on into the later evening hours over inland areas.
Low temps tonight should primarily be in the lower 70s for most
locations, except for some mid and upper 70s along the immediate
coast.

On Wednesday, expect another day with mainly afternoon and early
evening thunderstorms, but will not have the shortwave energy aloft
and upper ridging will have built in a little better from the west.
as such, convective coverage should be less than what we have today,
especially over our northern areas. The best coverage on Wednesday
(with PoPs of about 40 percent) will be over the southern half of
our forecast area (and especially near and just inland from the
coast) as slightly drier mid level air will be over the interior
portions of our forecast area in the wake of todays shortwave. A few
storms on Wednesday could also result in brief wind gusts upwards of
40 mph, mostly in association with the storms down near the coast
where instability will be the greatest (MLCAPE at least 2000 J/KG)
and sea breeze boundaries may be present. Another hot day on
Wednesday with highs in the low to mid 90s. /12

&&

.SHORT TERM /Wednesday night Through Friday night/...Several strong
upper level shortwave troughs move southeast across the Plains,
shifting an upper level ridge over the Lower Mississippi River
Valley eastward over the Southeast before the upper trough settles
over the Mississippi River and the upper ridge becomes centered just
off the Carolina Coast by Friday. Surface high pressure moving east
over the Tennessee River Valley slows its eastward progression with
the slowing eastward shift of the upper dynamics, keeping central
portions of the Southeast under dry northerly flow through Thursday.
A surface ridge builds west over the northern Gulf coast the latter
portion of the work week, restoring southerly flow and bringing
deep layer Gulf moisture inland. Precipitable h20 values drop into
the 1"-1.5" range across most of the forecast area by Thursday, with
1.5"-1.7" along the I-10 corridor, then rebound to around 2" by
Friday evening. PoPs-wise, the best chance for rain Thursday is
expected to be over the Florida Panhandle. Have undercut the wet
NBM, especially northwest of I-65, with the drop in moisture levels.
Also, with general northerly flow across the area, any seabreeze
developing along the coast will have a difficult time moving very
far inland. Even with the moisture return beginning Thursday night,
best PoPs remain generally south of I-65.

Looking at strong to severe storms, guidance is advertising MLCapes
rising into the 2500-3000J/kg range Thursday afternoon, with DCapes
rising into the 1000-1300J/kg range, enough for strong to severe
storms. Add in drier air present in the mid and upper levels, and
damaging downbursts are possible over the southern half of the
forecast area. Friday, instability decreases with a drop in daytime
temperatures, to around 2500J/kg for MLCapes, but DCapes see an
uptick, into the 1100-1400J/kg range, so damaging downbursts are
again possible, and for most of the forecast area. Pulse type severe
storms remain the main mode of storms, with weak wind shear leading
to more outflow propagating storms.

On to temperatures, high temperatures around to a bit above seasonal
norms are expected Thursday and Friday, topping out in the 88-93
degree range. Low temperatures will see a dip Thursday night as
compared to Wednesday and Friday nights, with better radiational
cooling allowing temperatures to drop into the around 70 to low 70s
inland, mid 70s along the coast. Low temperatures in the 70-75
degree range are expected Wednesday and Friday nights, 75-78 along
the coast.

A weak onshore flow will develop by the weekend, but is expected to
remain light enough to keep the risk of dangerous rip currents low
through the period.
/16

&&

.EXTENDED TERM /Saturday Through Tuesday/...The upper trough over the
Mississippi River tries to nudge east, but the upper ridge centered
off the Carolina coast builds enough to keep the upper trough over
the Mississippi River. The surface ridge that has started to build
west over the northern Gulf coast shifts north to over the Southeast
as it builds west a bit more. Moisture levels remain high through
the Extended, and with the nearby upper trough able to direct more
shortwave energy close to the forecast area, PoPs remain high
through the Extended. With the better chance of rain being along and
west of the Alabama River, a west to east gradient with respect to
temperatures develops. High temperatures west of the Alabama remain
below seasonal norms with near seasonal temperatures expected east.
Low temperatures around to a bit above seasonal norms are expected
through the Extended.
/16

&&

.MARINE...No marine hazards are expected outside of shower and storm
development through the weekend where higher winds and wave can
occur. A generally light northerly flow (at times variable) will
persist through Wednesday. Flow then begins to transition to more
predominantly southeasterly by Thursday and then persists this way
through the rest of the week. Little change in seas expected. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      75  93  75  90  73  89  73  87 /  20  40  20  40  30  80  50  90
Pensacola   77  92  78  89  75  88  75  88 /  10  50  30  50  30  80  50  80
Destin      79  91  79  89  76  87  76  88 /  10  50  40  50  50  80  50  80
Evergreen   72  93  73  92  70  91  70  88 /  20  20  10  40  20  70  50  80
Waynesboro  71  90  72  91  69  91  69  83 /  40  30   0  10  10  70  40  90
Camden      72  92  72  93  70  92  70  87 /  50  20   0  10  10  70  40  80
Crestview   74  91  73  91  72  90  71  88 /  20  50  30  50  40  80  50  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 30, 3:05 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
305 PM CDT Tue Aug 30 2022

MSZ075-076-078-079-302045-
Stone MS-Perry MS-Greene MS-George MS-
305 PM CDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of northwestern George,
Perry, Greene and northeastern Stone Counties through 345 PM CDT...

At 305 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of McLain, or 12 miles west of
Leakesville, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wiggins, Lucedale, Leakesville, Beaumont, New Augusta and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3091 8922 3091 8914 3128 8915 3139 8857
      3107 8850 3090 8857 3080 8908 3089 8922
TIME...MOT...LOC 2005Z 358DEG 16KT 3120 8877

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Aug 30, 3:29 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
329 PM CDT Tue Aug 30 2022

ALZ053>055-302115-
Clarke AL-Wilcox AL-Monroe AL-
329 PM CDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of northwestern Monroe,
Clarke and southwestern Wilcox Counties through 415 PM CDT...

At 328 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles southwest of Pine Hill, or 6 miles east
of Thomasville, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Thomasville, Grove Hill, Whatley, Pine Hill, Fulton and
Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3208 8736 3161 8730 3146 8745 3144 8791
      3150 8791 3153 8794 3155 8801 3157 8803
      3158 8802 3158 8804 3199 8793 3199 8767
      3200 8766 3201 8762 3206 8762
TIME...MOT...LOC 2028Z 346DEG 20KT 3193 8762

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Aug 30, 4:30 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
430 PM CDT Tue Aug 30 2022

ALZ261-263-MSZ079-302200-
Mobile Inland AL-Mobile Central AL-George MS-
430 PM CDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of west central Mobile
and eastern George Counties through 500 PM CDT...

At 430 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles north of Hurley, or 12 miles southeast of
Lucedale, moving southeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Semmes, Tanner Williams, Mobile Regional Airport and
Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3074 8841 3074 8865 3081 8871 3100 8844
      3100 8843 3102 8841 3069 8811 3051 8840
TIME...MOT...LOC 2130Z 328DEG 30KT 3076 8850

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 30, 4:32 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
432 PM CDT Tue Aug 30 2022

ALZ059-262-FLZ201-302215-
Baldwin Inland AL-Escambia AL-Escambia Inland FL-
432 PM CDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of north central
Baldwin, southwestern Escambia and northwestern Escambia Counties
through 515 PM CDT...

At 431 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 14 miles east of Calvert, or 20 miles south of
Jackson, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Atmore, McCullough, I65 And CR 1, I65 And AL 21 and Poarch Creek
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3117 8787 3118 8785 3119 8788 3121 8788
      3121 8785 3123 8786 3123 8783 3124 8784
      3125 8784 3128 8782 3127 8780 3128 8778
      3129 8779 3130 8779 3130 8771 3125 8766
      3125 8762 3104 8737 3085 8770
TIME...MOT...LOC 2131Z 327DEG 23KT 3123 8778

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 30, 5:01 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
501 PM CDT Tue Aug 30 2022

ALZ263-265-302245-
Mobile Coastal AL-Mobile Central AL-
501 PM CDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of central Mobile
County through 545 PM CDT...

At 501 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Mobile Regional Airport, or 4 miles west of
Midtown Mobile, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
I65 And I165, I10 And I65 and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3061 8838 3080 8819 3080 8814 3069 8803
      3070 8803 3069 8802 3067 8802 3068 8804
      3066 8803 3066 8804 3064 8806 3061 8805
      3057 8809 3054 8808 3051 8810 3047 8810
      3037 8811
TIME...MOT...LOC 2201Z 317DEG 23KT 3067 8821

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 30, 5:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
544 PM CDT Tue Aug 30 2022

ALZ265-302330-
Mobile Coastal AL-
544 PM CDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of southwestern Mobile
County through 630 PM CDT...

At 544 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles southwest of Coden, or 6 miles southwest
of Bayou La Batre, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grand Bay, Bayou La Batre and Coden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3024 8824 3025 8818 3032 8823 3032 8820
      3036 8819 3037 8824 3032 8826 3038 8824
      3039 8839 3047 8840 3052 8821 3025 8812
      3023 8831
TIME...MOT...LOC 2244Z 343DEG 22KT 3034 8833

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:00 PM CDTSpecial Weather StatementMOBChoctaw45 min
Aug 30, 2:46 PM CDTSpecial Weather StatementMOBChoctaw44 min
Aug 30, 3:29 PM CDTSpecial Weather StatementMOBClarke, Monroe46 min
Aug 30, 4:30 PM CDTSpecial Weather StatementMOBMobile30 min
Aug 30, 4:32 PM CDTSpecial Weather StatementMOBEscambia43 min
Aug 30, 5:01 PM CDTSpecial Weather StatementMOBMobile44 min
Aug 30, 5:02 PM CDTSpecial Marine WarningMOB88 min
Aug 30, 5:45 PM CDTSpecial Marine WarningMOB45 min
Aug 30, 6:35 PM CDTSpecial Marine WarningMOB40 min
Aug 30, 6:35 PM CDTSpecial Weather StatementMOBBaldwin25 min
Aug 30, 3:05 PM CDTSpecial Weather StatementMOBGreene, Perry40 min

Nearby

Special Weather Statements in Alabama, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.